Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS Albuquerque, NM

June 7, 2017Sandoval County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2017, 2:44 PM MDT for Sandoval County, New Mexico. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 2:44 PM MDT (20:44 UTC)
Expired
Jun 7, 2017, 3:04 PM MDT
In force
20 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 35 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS55 KABQ 072044
SVRABQ
NMC043-072130-
/O.NEW.KABQ.SV.W.0155.170607T2044Z-170607T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
244 PM MDT WED JUN 7 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sandoval County in north central New Mexico...

* Until 330 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located 12 miles northeast
  of Marquez, or 31 miles north of Laguna Pueblo, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Sandoval County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3544 10680 3522 10695 3522 10699 3541 10731
      3549 10731 3559 10724
TIME...MOT...LOC 2042Z 298DEG 18KT 3547 10721 

HAIL...1.00IN
WIND...60MPH
 
$$

54
2 follow-up statements
928 
WWUS55 KABQ 072059
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
259 PM MDT WED JUN 7 2017

NMC043-072130-
/O.CON.KABQ.SV.W.0155.000000T0000Z-170607T2130Z/
Sandoval-
259 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL SANDOVAL COUNTY...

At 258 PM MDT, a severe thunderstorm was located 8 miles northeast of
Marquez, or 25 miles northeast of Laguna Pueblo, moving southeast at
25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Sandoval County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3544 10680 3522 10695 3522 10699 3538 10726
      3548 10724 3554 10709
TIME...MOT...LOC 2058Z 301DEG 21KT 3536 10717 

HAIL...0.75IN
WIND...60MPH
 
$$

Guyer
819 
WWUS55 KABQ 072104
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
304 PM MDT WED JUN 7 2017

NMC043-072114-
/O.CAN.KABQ.SV.W.0155.000000T0000Z-170607T2130Z/
Sandoval-
304 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANDOVAL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3544 10680 3522 10695 3522 10699 3538 10726
      3548 10724 3554 10709
TIME...MOT...LOC 2104Z 298DEG 18KT 3534 10714 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:50 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 7, 11:50 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Wed Jun 7 2017

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms will favor the southwest mountains and
areas along and east of the central mountain chain again today with a
few isolated storms also filling between. Some storms will be strong
to severe again along and east of the central mountain chain with
activity drifting east or southeast at about 10 to 15 mph through the
afternoon and evening. Large hail, gusty downburst winds, and heavy
downpours will temporarily bring ceilings/visibility down to MVFR/IFR
categories. Any storms that develop along or west of the Rio Grande
would generally tend to produce more gusty winds rather than heavy
rain/hail. Storms are expected to slowly diminish through the late
evening and early morning hours Thursday.

52

&&

.PREV DISCUSSION...240 AM MDT Wed Jun 7 2017...
.SYNOPSIS...
Another active weather day is expected from the central mountain
chain eastward today. A few of the thunderstorms across the eastern
plains may become severe during the late afternoon and into the
evening. Drier air will begin filtering into the state from the west
on Thursday, limiting thunderstorms to the southwest mountains and
eastern plains. Drier air will overtake all but the far northeast
plains on Friday. Temperatures will warm several degrees most areas Friday
as a ridge of high pressure moves over central New Mexico. The very
warm to locally hot conditions will continue into the weekend. Winds
will also be on the increase over the weekend as an unseasonably
strong upper low moves east through the northern Rockies.

&&

.DISCUSSION...
Quite the low level push from the east once again early this
morning. East winds at KABQ gusting as high 45 mph. A similar weather
scenario to Tuesday is expected today with northwest flow aloft
interacting with a moist low level sely flow. Isolated severe
thunderstorms a good bet once again this afternoon and evening east
of the central mountain chain as another 45-50kt nwly jet moves
through ern NM. Rain cooled air across the east will result in more
east canyon winds for the RGV this evening and overnight. NAM12 a bit
more optimistic than past runs with regard to isold showers or
storms getting going across the ABQ metro this evening associated
with the moist ely surge moving wwd into the valley.

Models agree that the upper level ridge axis over western NM shifts
east over central nm Thursday. This shift results in a more wly
component to winds aloft and a lee side sfc trough developing across
northeast NM. The increasing low level west winds associated with the
lee trough start to scour out the low level moisture Thursday
afternoon, relegating thunderstorms to the eastern plains and
possibly the southwest mountains. Dry air from the west overtakes
the entire state Friday. Latest temperature guidance a few degrees
warmer for Friday through the weekend with mid to upper 90s forecast
for the mid RGV with upper 90s and low 100s for the lower RGV and
lower Pecos Valley. Very and breezy to locally windy conditions
expected for all areas over the weekend.

GFS and ECMWF are in better agreement for early next week. Both
models bring a portion of the unseasonably deep upper low over the
PACNW and northern Rockies sewd through the Great Basin and central
Rockies. Both models bring the associated dry cold front through NM
late-day Monday into Monday night. Temperatures cool initially due to
decreasing heights associated with the approaching trough Monday and
moreso behind the cold front Tuesday.

ECMWF starting to hint that the climatological upper high associated
with the North American Monsoon begins to take shape over Mexico late
next week. GFS, however, keeps the dry westerlies over the southwest
states.

33

&&

.FIRE WEATHER...
Today will be a repeat of yesterday, with the upper level ridge axis
firmly anchored along the AZ/NM border. Wetting showers and storms
are forecast east of the Continental Divide, with potential for a
few dry lightning strikes along and immediately west of the divide
where a dry lower boundary layer will be present as the westerlies
begin to intrude by late day. The best chances for wetting
precipitation will be along the east slopes of the Central Mountain
Chain and adjacent highlands during the afternoon hours, then
shifting out over the plains during the evening hours. The ridge
axis will shift east overnight through Thursday, allowing dry
westerlies to intrude further east as well. Look for a downtrend in
wetting storms Thursday, with the best chances across the Eastern
Plains.

The westerlies will increase Friday through Sunday as a potent
upper low/trough hits the Pacific NW and progresses east into the
Great Basin. A warming/drying trend is forecast across our area,
with a deepening lee side trough contributing to widespread windy
conditions by Sunday. Daytime temperatures will generally be above
normal Fri/Sat, with a slight dip Sunday as pressure heights fall
with the approaching trough. The setup going into the weekend will
bring high Haines, impressive mixing heights and elevated to
critical fire weather conditions, especially by Sunday when single
digit minimum humidity will be common across most of central and
western New Mexico. Sufficient drying may bring about a change in
fuels conditions across western New Mexico by Sunday to support
large fire growth and a red flag warning may be required.

The upper level trough will push a Pacific cold front through late
Monday or early Tuesday, shifting the focus for critical fire
weather conditions to the Eastern Plains where fuels will likely be
unsupportive of large fire growth.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 3:55 AM MDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Wed Jun 7 2017

NMZ501>540-081000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon into
this evening for much of the east central and southeast plains of
New Mexico where isolated thunderstorms may be capable of producing
large hail, damaging winds, and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong thunderstorms are possible across the eastern plains
Thursday afternoon and evening. Otherwise, dry air from the west will
end thunderstorms chances on Friday. Very dry air along with very
warm to hot temperatures and breezy to locally windy conditions are
expected over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and for eastern New Mexico
due to the threat for severe thunderstorms.

33

In the hours before

Special weather statement, Jun 7, 1:53 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT WED JUN 7 2017

NMZ515-529-072030-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
153 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Romeroville, or near Las Vegas, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Romeroville, Montezuma, Tecolote, Chapelle, San Agustin,
Ojitos Frios, San Geronimo, Los Montoyas and San Pablo.

This includes Interstate 25 between Mile Markers 331 and 347.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3554 10546 3568 10532 3549 10498 3529 10520
TIME...MOT...LOC 1953Z 311DEG 19KT 3556 10532

54
Special weather statement, Jun 7, 2:05 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT WED JUN 7 2017

NMZ515-528-072045-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
205 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 245 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ocate, or 22 miles west of Springer, moving southeast
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Wagon Mound and Rayado.

This includes Interstate 25 between Mile Markers 382 and 402.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3629 10514 3643 10498 3612 10453 3593 10477
TIME...MOT...LOC 2005Z 315DEG 36KT 3631 10499

54
Special weather statement, Jun 7, 2:31 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT WED JUN 7 2017

NMZ508-520-072115-
Southwest Mountains-Lower Rio Grande Valley-
231 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SOCORRO COUNTY UNTIL
315 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Monticello, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Socorro County.

This includes Interstate 25 between Mile Markers 103 and 119.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3348 10731 3353 10745 3371 10739 3368 10706
      3348 10712
TIME...MOT...LOC 2031Z 284DEG 13KT 3361 10734

54
Special weather statement, Jun 7, 2:36 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT WED JUN 7 2017

NMZ515-529-072115-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
236 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tecolote, or 10 miles southwest of Las Vegas, moving southeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Romeroville, Tecolote, Los Montoyas, Chapelle, San Agustin and Ojitos
Frios.

This includes Interstate 25 between Mile Markers 326 and 341.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3546 10547 3559 10532 3542 10500 3522 10522
TIME...MOT...LOC 2036Z 311DEG 17KT 3548 10533

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:24 PM MDTSpecial Weather StatementABQ21 min
Jun 6, 6:46 PM MDTSpecial Weather StatementABQQuay59 min
Jun 6, 7:44 PM MDTSpecial Weather StatementABQCurry31 min
Jun 6, 8:14 PM MDTSpecial Weather StatementABQCurry46 min
Jun 6, 8:46 PM MDTSpecial Weather StatementABQRoosevelt44 min
Jun 7, 1:53 PM MDTSpecial Weather StatementABQSan Miguel37 min
Jun 7, 2:05 PM MDTSpecial Weather StatementABQMora40 min
Jun 7, 2:31 PM MDTSpecial Weather StatementABQSocorro44 min
Jun 7, 2:36 PM MDTSpecial Weather StatementABQSan Miguel39 min
Jun 7, 2:49 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel41 min
Jun 7, 2:59 PM MDTAreal Flood AdvisoryABQColfax, Mora2 hr
Jun 7, 3:08 PM MDTSpecial Weather StatementABQCatron37 min
Jun 7, 3:15 PM MDTSpecial Weather StatementABQColfax45 min
Jun 7, 3:20 PM MDTSpecial Weather StatementABQMora40 min
Jun 7, 3:22 PM MDTSpecial Weather StatementABQSocorro38 min
Jun 7, 3:25 PM MDTSevere Thunderstorm WarningABQMora, San Miguel50 min
Jun 7, 3:26 PM MDTSpecial Weather StatementABQBernalillo34 min
Jun 7, 3:29 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance46 min
Jun 7, 3:53 PM MDTSpecial Weather StatementABQColfax37 min
Jun 7, 4:15 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance45 min
Jun 7, 4:17 PM MDTSpecial Weather StatementABQBernalillo28 min
Jun 7, 4:33 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jun 7, 4:40 PM MDTSpecial Weather StatementABQValencia35 min
Jun 7, 4:57 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance48 min
Jun 7, 5:02 PM MDTSpecial Weather StatementABQValencia28 min
Jun 7, 5:28 PM MDTSpecial Weather StatementABQValencia32 min
Jun 7, 5:36 PM MDTSevere Thunderstorm WarningABQSocorro, Valencia26 min
Jun 7, 5:41 PM MDTSpecial Weather StatementABQLincoln19 min
Jun 7, 5:49 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance21 min
Jun 7, 5:58 PM MDTSevere Thunderstorm WarningABQLincoln47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.